Alert archive / Nebraska / Red Flag Warnings in 2017
Red Flag Warning 14, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 15, 2017, 2:30 PM MDT for Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kansas. It took effect at Mar 16, 2017, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2017, 2:30 PM MDT (20:30 UTC)
- In effect from
- Mar 16, 2017, 11:00 AM MDT
- Expired
- Mar 16, 2017, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3105 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
299 WWUS83 KGLD 152030 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 230 PM MDT Wed Mar 15 2017 ...Red Flag Warning Thursday for the tri-border area... .Record to near record high temperatures across northeast Colorado into southwest Nebraska and northwest Kansas will combine with very dry conditions and gusty winds to produce critical fire weather conditions from mid day into the early evening on Thursday. Relative humidities could be as low as 10 percent while winds gust up to 30 mph. COZ252-253-KSZ001-NEZ079>081-161000- /O.NEW.KGLD.FW.W.0014.170316T1700Z-170317T0100Z/ Yuma-Kit Carson-Cheyenne-Dundy-Hitchcock-Red Willow- 230 PM MDT Wed Mar 15 2017 /330 PM CDT Wed Mar 15 2017/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 7 PM MDT /8 PM CDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...079...080...081...252 AND 253... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity...which is in effect from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM CDT/ Thursday. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma and Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather Zone 001 Cheyenne. In Nebraska...Fire Weather Zone 079 Dundy... Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...Northwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
3 follow-up statements
438 WWUS83 KGLD 160855 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 255 AM MDT Thu Mar 16 2017 ...CRITICAL FIRE WEATHER CONDITIONS TODAY... .Record to near record high temperatures across northeast Colorado into southwest Nebraska and northwest Kansas will combine with very dry conditions and gusty winds to produce critical fire weather conditions from midday into the early evening today. Relative humidities could be as low single digits while winds gust up to 30 mph. COZ252-253-KSZ001-NEZ079>081-161900- /O.CON.KGLD.FW.W.0014.170316T1700Z-170317T0100Z/ Yuma-Kit Carson-Cheyenne-Dundy-Hitchcock-Red Willow- 255 AM MDT Thu Mar 16 2017 /355 AM CDT Thu Mar 16 2017/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...079...080...081... 252 AND 253... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma and Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather Zone 001 Cheyenne. In Nebraska...Fire Weather Zone 079 Dundy... Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...Northwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 9 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
283 WWUS83 KGLD 161838 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1238 PM MDT Thu Mar 16 2017 ...CRITICAL FIRE WEATHER CONDITIONS TODAY... .Record to near record high temperatures across northeast Colorado into southwest Nebraska and northwest Kansas will combine with very dry conditions and gusty winds to produce critical fire weather conditions this afternoon and into the early evening. Relative humidities could be as low single digits while winds gust up to 30 mph. COZ252-253-KSZ001-NEZ079>081-170100- /O.CON.KGLD.FW.W.0014.000000T0000Z-170317T0100Z/ Yuma-Kit Carson-Cheyenne-Dundy-Hitchcock-Red Willow- 1238 PM MDT Thu Mar 16 2017 /138 PM CDT Thu Mar 16 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...079...080...081...252 AND 253... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma and Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather Zone 001 Cheyenne. In Nebraska...Fire Weather Zone 079 Dundy... Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...Northwest 10 to 15 mph with gusts up to 25 mph. * Relative Humidity...As low as 9 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
449 WWUS83 KGLD 170054 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 654 PM MDT Thu Mar 16 2017 COZ252-253-KSZ001-NEZ079>081-170200- /O.EXP.KGLD.FW.W.0014.000000T0000Z-170317T0100Z/ Yuma-Kit Carson-Cheyenne-Dundy-Hitchcock-Red Willow- 654 PM MDT Thu Mar 16 2017 /754 PM CDT Thu Mar 16 2017/ ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001... 079...080...081...252 AND 253... Critical fire weather conditions are no longer occurring. Therefore the Red Flag Warning will be allowed to expire. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 15, 2:07 PM MDT, 23 minutes earlier.
Area forecast discussion, Mar 15, 2:07 PM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Goodland KS 207 PM MDT Wed Mar 15 2017 .SHORT TERM...(Today through Friday night) Issued at 250 AM MDT Wed Mar 15 2017 Early morning WV imagery and RAP upper level analysis show steep NW flow over our CWA between building ridge in the western US and large scale trough across the eastern US. A shortwave trough embedded within mid level flow is currently moving over Nebraska and is responsible for very light precip over our eastern CWA early this late Tuesday evening and early this morning. At the surface southerly gradient is in place with high pressure over the eastern Missouri River Valley and lee trough building across CO/WY. Besides non measurable precip very early this morning, dry conditions will persist as a deep dry air mass remains entrenched due to cross mountain flow and building ridge. Today-Thursday night: Ridging continues to build eastward and mean flow begins to flatten resulting in lee trough shifting eastward over our CWA. WAA will increase through the day and and low level moisture will rapidly drop. Highs today will still have a large gradient with warmest temps west (70s) and coolest east (60s). This is still well above normal. A shortwave trough approaches the region Thursday with stronger WAA developing ahead of a cold front approaching the region from the north-northwest. This will result in even warmer temperatures across our CWA Thursday afternoon (80s). RH values should drop to 15% or lower and 10-15% across our CWA Thursday. Due to trough position and relatively weak gradient it appears prevailing winds today and Thursday will be too low for RFW consideration. The one exception may be our north Thursday afternoon where BL winds are shown to increase possibly supporting winds in the 20-23mph range. Watch was considered, but NAM/GFS/ECMWF still vary on these mixed layer winds and ultimately 3hr criteria is not expected. Will need to reconsider based on partner concerns due to drought, but will hold off for coordination during daytime period. Thursday night-Friday night: Main mid level shortwave trough axis pass through the region Thursday night with cold front passage by early Friday morning. Dry air mass remains in place, but there could be enough mid level moisture to support a few sprinkles late Thursday night and Friday morning. Measurable precipitation is not expected. Despite the cooler post frontal air mass, temperatures will remain above normal. Cloud cover could complicate things Friday, but guidance is supporting highs in the 60s (near 70F at some locations). Mixing Thu night may keep temps near 40F, and potential is there with better radiational cooling for lower temps Friday night (still above normal in the 30s). .LONG TERM...(Thursday night through Wednesday) Issued at 207 PM MDT Wed Mar 15 2017 Dry weather persists through the weekend as temperatures warm. Precipitation chances return to the forecast next week and cooler air filters into the region. However, temperatures remain near or above normal. A disturbance pushes a cold front across the High Plains Thursday night into Friday. Moisture is limited, so am anticipating a dry frontal passage. Cold air advects into the region, decreasing highs on Friday. Surface high pressure begins to push east on Saturday as a surface trough develops along the Rockies, turning winds south. Upper level ridging moves onto the Plains on Sunday while the surface trough advances and westerly winds filter in dry, warm air. The dry conditions over the weekend raise fire weather concerns and will need to be monitored. Another cold front passes through the region on Monday and northwest flow aloft develops. Disturbances pass through the flow early next week as an upper trough advances onto the west coast. These waves generate precipitation chances for portions of the area. However, guidance disagrees on timing and strength of the disturbances, so will not put too much stock into this yet. Looking ahead at the end of next week, a system appears to traverse the Plains and bring the region its next decent opportunity for some precipitation. Stay tuned. Temperatures start out in the 60s on Friday, peaking Sunday afternoon in the low to mid 80s when a few records will be possible. Highs fall to near 60 degrees by Tuesday. Lows remain in the 30s to low 40s throughout the period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1112 AM MDT Wed Mar 15 2017 VFR conditions will continue at MCK and GLD with only high clouds moving through clear to partly skies. Light south winds will remain at MCK through the remainder of today and tonight before turning more westerly after 12Z. GLD with see northwest winds around 12kts through the afternoon. Winds at GLD will become light and turn southerly after 00Z and southwesterly after 16Z as the surface trough over eastern Colorado deepens into a closed low that begins to move across the region on Thursday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...JBH AVIATION...LOCKHART
Hazardous weather outlook, Mar 15, 3:27 AM MDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 327 AM MDT Wed Mar 15 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160930- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 327 AM MDT Wed Mar 15 2017 /427 AM CDT Wed Mar 15 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Elevated fire weather conditions are possible this afternoon along and west of Highway 27. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Near critical fire weather conditions are possible Thursday afternoon generally along and north of highway 36. Near critical fire weather conditions are possible Saturday afternoon west of the Colorado Kansas border. Near critical fire weather conditions are possible Sunday afternoon generally along and west of highway 83. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Nebraska, 2017Red Flag Warnings in Colorado, 2017Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.